Hail, Marshall
- When
- June 11, 7:54 PM CST to 7:55 PM CST
- Where
- Marshall County, 0.53 mi E of Axtell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.870, -96.260
Delayed report received via social media post on WIBW-TV.
A line of thunderstorms moved south-southeast across the forecast area during the evening hours of June 11th. Numerous reports of large hail and damaging winds were relayed to the office.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of thunderstorms moved south-southeast across the forecast area during the evening hours of June 11th. Numerous reports of large hail and damaging winds were relayed to the office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 7:19 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 819 PM CDT Mon Jun 11 2018 .MESOSCALE DISCUSSION... Issued at 752 PM CDT Mon Jun 11 2018 Convection has begun to backbuild to the southwest along the cold front near the KS/NE state line. MLCAPE on the order of 4000 J/kg per the TOP 00z sounding still supports the potential for large hail over the next few hours. Rapidly developing updrafts within the extreme instability has caused enhanced stretching of the pre- existing vorticity along the cold front/cold pool, which has resulted in a few tornadoes in southeast NE. Recent short-term model guidance is trending towards an increase in the effective SRH with values reaching 200-300 m2/s2 as the low-level jet strengthens. This environmental SRH along with the baroclinic generated vorticity associated with the leading of the gust front fosters the threat for tornadoes to continue through the late evening. The latest analysis also shows DCAPE of 1500 J/kg ahead of the mesoscale convective complex that could favor damaging wind gusts through the early morning. Also, the warm moist air mass in place may prohibit rapid cooling of the boundary layer, which could limit the strength of the nocturnal inversion increasing the likelihood of severe wind gusts to reach the surface. && .SHORT TERM...(This evening through Tuesday) Issued at 311 PM CDT Mon Jun 11 2018 A surface boundary was noted across central Kansas this afternoon with temperatures soaring into the upper 90s ahead of this feature. With dewpoints in the lower 70s and steep mid-level lapse rates, vast instability has overspread northeast Kansas with CAPE over 4000 J/kg. The front is expected to progress eastward this evening with thunderstorms initiating in Nebraska, building down into the CWA. With initial storms forming along the boundary, helicity values indicate a tornado will be possible although the better chances look to be north of the area in Nebraska. The main hazards with storms this evening may be strong winds and hail as storms begin to cluster and become cold pool driven. Storm motion will be on the slower side and with PWAT values above average (2 to 2.5 inches) ahead of the boundary, heavy rainfall may be another concern as storms form parallel to the boundary. Even with the potential for some training storms, flooding should remain isolated as the front steady progresses southeast. CAMs have been in decent agreement with initial storms forming near the Kansas/Nebraska boarder and moving southeast across the entire area. The bulk of precipitation is expected to be south of the area after roughly 2AM this morning, with the HRRR indicating the potential for some lingering showers and storms in east central Kansas through the early morning. Not too much relief in the form of temperatures Tuesday after this frontal passage with highs tomorrow in the upper 80s and low 90s. Dewpoints may be slightly cooler and heat indicies will stay below 100 degrees. Dry conditions are forecast through the afternoon as high pressure noses in from the north (centered over South Dakota). .LONG TERM...(Tuesday night through Monday) Issued at 311 PM CDT Mon Jun 11 2018 For Tuesday night into Wednesday morning, elevated thunderstorms are possible. Models show upslope flow into the central high plains which could favor convective development west of the area. Then by Tuesday evening, models expect an 850MB front to be east to west across the forecast area with the low level jet providing convergence along the boundary. The better moisture and instability is expected to be mainly across southern KS, but storms could impact areas along and south of Interstate 70 where the 850MB boundary is progged to be. Another round of elevated storms is possible Wednesday night as models develop return flow with the low level jet nosing into northeast KS. By Thursday afternoon, mid level heights are expected to rise as models develop ridging over the central plains. This ridging is expected to persist through the weekend with little to no dynamic forcing affecting the forecast area. So hot and dry weather is forecast for Thursday through Sunday with lows in the 70s and highs in the mid to upper 90s. There is heat concerns for this time period as there could be a string of days with heat indices approaching 105 degrees. There are signs of a frontal system moving into the plains Sunday night or Monday. Because of this there are some low end POPs Sunday night and Monday. However confidence in this frontal timing is low as the ECMWF wants to maintain the upper ridge over eastern KS. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 639 PM CDT Mon Jun 11 2018 Will maintain a watch for convective trends this evening as cells develop along a frontal boundary. Additional storms may move south out of Nebraska. Current thinking is for TSRA near MHK by 02Z and at TOP and FOE around 03Z. Short term models suggest that the storms may move south of the terminals by 06Z. Winds will shift to the northwest behind the frontal boundary. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Sanders SHORT TERM...Heller LONG TERM...Wolters AVIATION...53
Hazardous Weather Outlook National Weather Service Topeka KS 405 PM CDT Mon Jun 11 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-122115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 405 PM CDT Mon Jun 11 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are possible this evening continuing through tonight. Some of these may be severe and produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible Tuesday night, primarily along and south of Interstate 70. Strong to severe storms are also possible Wednesday night, primarily north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
22 thunderstorm wind, 11 hail. Local standard time, as filed.
Delayed report received via social media post on WIBW-TV.
Trained spotted estimated the wind speed.
Trees blown over with numerous tree limbs down in Hiawatha.
Tree trunk was snapped, although the size was unknown.
Law enforcement estimated the wind gust.
A tree was reported down, the size was unknown.
Trained spotter measured the wind gust.
Wind gusts up to 60 MPH were reported.
A 3 inch diameter tree limb was snapped.
Emergency manager estimated the wind gust.
Multiple tree limbs down in the Oakland and Tecumseh areas. Branch diameters ranged from 1 to 5 inches in diameter.
Estimated wind gust report.
Estimated wind gust report.
Delayed report of numerous 3 to 5 inch diameter limbs were down near the KU campus.
Estimated wind gust report.
Five inch diameter tree limbs down.
Picture received via social media of a large tree on a house.
Power lines were reported down in the city of Ottawa.
Downed tree limbs damaged a windshield on a car and a warehouse roof. The size of limbs were unknown.
Four inch diameter tree limb down.
Tree limbs around 6 inches in diameter were snapped and a roof shed was damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766291, 766292, 766293, 766294, 766295, 766296, 766298, 766337, 766339, 766341, 766342, 766343, 766347, 766348, 766349, 766350, 766383, 766385, 766387, 766393, 766407, 766408, 766410, 766414, 766421, 766422, 766423, 766424, 766425, 766427, 766428, 766429, 766433.